Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Goodland, KS

May 10, 20234 counties in Kansas

NWS Goodland, KS issued this flash flood warning at May 10, 2023, 5:38 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2023, 5:38 PM CDT (22:38 UTC)
Expired
May 10, 2023, 9:30 PM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:23 PM CDTFLASH FLOOD2 E Selden, KSWATER RUNNING OVER ROADS AROUND THIS LOCATION.
May 10, 6:59 PM CDTFLASH FLOOD6 Nw Leoville, KSREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS53 KGLD 102238
FFWGLD
KSC039-153-179-193-110230-
/O.NEW.KGLD.FF.W.0002.230510T2238Z-230511T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
538 PM CDT Wed May 10 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Decatur County in northwestern Kansas...
  Southeastern Rawlins County in northwestern Kansas...
  Northwestern Sheridan County in northwestern Kansas...
  Northeastern Thomas County in northwestern Kansas...

* Until 930 PM CDT.

* At 538 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oberlin, Rexford, Selden, Dresden, Leoville and Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 10093 3985 10087 3991 10038 3961 10028
      3937 10074 3957 10076 3956 10082

FLASH FLOOD...RADAR INDICATED

$$

JRM
3 follow-up statements
041 
WGUS73 KGLD 102339
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
639 PM CDT Wed May 10 2023

KSC039-153-179-193-110230-
/O.CON.KGLD.FF.W.0002.000000T0000Z-230511T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur KS-Rawlins KS-Sheridan KS-Thomas KS-
639 PM CDT Wed May 10 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR DECATUR, SOUTHEASTERN RAWLINS, NORTHWESTERN SHERIDAN AND 
NORTHEASTERN THOMAS COUNTIES...

At 639 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 1 and 3 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Oberlin, Rexford, Selden, Dresden, Leoville and Kanona.

Law enforcement reported water over roadways 2 miles east of Selden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 10093 3985 10087 3991 10038 3961 10028
      3937 10074 3957 10076 3956 10082

FLASH FLOOD...OBSERVED

$$

JRM
634 
WGUS73 KGLD 110027
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
727 PM CDT Wed May 10 2023

KSC039-153-179-193-110230-
/O.CON.KGLD.FF.W.0002.000000T0000Z-230511T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur KS-Rawlins KS-Sheridan KS-Thomas KS-
727 PM CDT Wed May 10 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR DECATUR, SOUTHEASTERN RAWLINS, NORTHWESTERN SHERIDAN AND 
NORTHEASTERN THOMAS COUNTIES...

At 727 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Oberlin, Rexford, Selden, Dresden, Leoville and Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 10093 3985 10087 3991 10038 3961 10028
      3937 10074 3957 10076 3956 10082

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
504 
WGUS73 KGLD 110239
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
939 PM CDT Wed May 10 2023

KSC039-153-179-193-110249-
/O.EXP.KGLD.FF.W.0002.000000T0000Z-230511T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur KS-Rawlins KS-Sheridan KS-Thomas KS-
939 PM CDT Wed May 10 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR DECATUR, SOUTHEASTERN 
RAWLINS, NORTHWESTERN SHERIDAN AND NORTHEASTERN THOMAS COUNTIES...

An Areal Flood Warning remains in effect through 10 AM CDT Thursday. 
Please continue to heed remaining road closures.

LAT...LON 3952 10093 3985 10087 3991 10038 3961 10028
      3937 10074 3957 10076 3956 10082

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:15 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 10, 2:15 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Wed May 10 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 115 PM MDT Wed May 10 2023

Tonight...a closed 500mb low pressure center along the Arizona/New
Mexico border around 00z this evening will slowly lift northeast
into southeast Colorado overnight. One batch of northeast to
southwest oriented showers and thunderstorms is expected along
and west of KS Highway 25 around 00z, continuing to impact nearly
the same areas while possibly drifting east toward KS Highway 25
through midnight. With PWAT values of 1-1.3 inches and training of
storms over the same areas we'll be watching for a flash flood
threat along with the severe weather threat. After midnight, this
wave slowly exits the area, only to be replaced by another batch
of showers/thunderstorms mainly impacting areas along/west of KS
Highway 25. Low temperatures are expected to be in the lower 50s
to around 60.

Thursday-Thursday night...the upper level low is forecast to lift
northeast, reaching the southwest corner of the forecast area during
the afternoon, continuing northeast toward the KS/NE border
overnight.

Current expectations are for another round of showers and
thunderstorms to into the southwest 1/2 of the area from the
southwest in the morning, continuing northeast across the remainder
of the area during the afternoon. Behind this line of storms will be
more hit and miss activity with a greater concentration under the
upper low itself. For the overnight hours, pops will be much lower
across much of the area, exception being across the far east and
west. In the west, they'll be getting wraparound showers and
increasing north/northwest winds on the backside of the storm.

All modes of severe weather remain possible along with
flooding/flash flooding during the day, especially for areas that
received heavy rainfall the past 24 to 48 hours.

High temperatures are expected to be in the lower 60s to middle 70s.
Low temperatures are forecast to be in the lower 40s to lower 50s.

Friday-Friday night...the closed upper low continues to slowly move
northeast into central Nebraska during the day with with breezy to
windy west to northwest surface winds on the backside of the low.
For the overnight hours, the upper low continues slowly northeast
toward southeast South Dakota. We'll still have some gusty northwest
winds. It will be much more stable with wraparound showers and
perhaps a thunderstorm occurring during the day, quickly
decreasing in coverage overnight.

High temperatures are forecast to be in the lower 60s to middle 70s
with low temperatures in the lower 40s to lower 50s.

Saturday-Saturday night...the 500mb picture shows upper ridging over
the area, in between low pressure to our west and southwest as well
as over the northeastern corner of the country. Looking at 850-500mb
relative humidity and qpf, we're generally rather dry with a mid
level dry slot over the area during the day. I cant argue with some
patchy afternoon afternoons so will keep that in the forecast. For
the overnight hours, it appears that moisture availability increases
from the south and/or southwest supporting the NBM forecast where
higher pops are tied to the better moisture. QPF values are rather
low. High temperatures are forecast to be in the middle 60s to upper
70s with low temperatures in the lower 40s to lower 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 115 PM MDT Wed May 10 2023

Sunday...not a whole of change at 500mb. GEM/ECMWF 850-500mb
moisture increases and we currently have high chance pops across the
area. High temperatures are forecast to be in the middle 50s to
upper 60s with low temperatures in the lower 40s to around 50.

Monday...overall moisture availability slowly decreases per
GFS/GEM/ECMWF. This is generally followed by lower pops from the
NBM. High temperatures are forecast to be in the lower to upper 60s
with low temperatures in the lower to upper 40s.

Tuesday...presently, the forecast is for dry conditions which is
similar to a substantial dry slot from 850-500mb per the GFS. The
GEM/ECMWF models show much more moisture in the column as we're
in between low pressure to our northeast and ridging over the
west. High temperatures are forecast to be in the lower to upper
70s with low temperatures in the middle 40s to around 50.

Wednesday...the current forecast from the NBM is similar to where
the GFS has better moisture in the 850-500mb layer, favoring far
eastern Colorado for afternoon showers and thunderstorms. High
temperatures are forecast to be in the lower 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM MDT Wed May 10 2023

KGLD...VFR conditions are expected from taf issuance through about
22z with southeast winds slowly increasing and gusts reaching
30kts. From 23z-11z, VFR conditions are generally expected with
winds continuing to gust up to 30kts from the southeast. There is
a good chance for thunderstorms to impact the terminal in the
23z-02z timeframe with erratic gusts to 45kts and rainfall that
could produce sub VFR visibilities. Severe storms are possible.
After 12z, sub VFR conditions are expected under stratus,
generally light to possibly moderate rainfall as spokes of
rainfall lift northeast across the area ahead of an upper level
low pressure area.

KMCK...sub VFR cigs are expected from taf issuance through about
20z with winds from the east up to 10kts. From 21z-02z, VFR
conditions are expected with winds slowly increasing from the
east-southeast, gusting up to 25kts or so. From 03z-07z, VFR
conditions are expected. There is a chance for
showers/thunderstorms to impact the terminal, producing erratic
wind gusts and potentially sub VFR visibilities due to heavy
rainfall. After 08z, sub VFR conditions are expected with stratus
and some fog impacting the terminal. The better chances for
rainfall are currently forecast to be west of the terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 10, 3:20 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Wed May 10 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Wed May 10 2023 /320 PM CDT Wed May 10 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk and Enhanced Risk of severe thunderstorms
across the Tri-State area through tonight.

In the Enhanced Risk area which is generally in the vicinity of the
Kansas Nebraska border, thunderstorms capable of producing hail up to
3 inches in diameter, damaging wind gusts to 75 mph, a few tornadoes
and locally heavy rainfall.

In the Slight Risk area which is generally across the remainder of
the Tri-State area, the primary hazards include hail up to two
inches in diameter, wind gusts to 75 mph, and locally heavy
rainfall.

Timing of the greatest severe weather threats is through 10 PM MDT
(11 PM CDT). The greatest threat for heavy rainfall is through tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, the risk for severe thunderstorms continues across the
area. In addition, locally heavy rainfall will be possible. The main
hazards will be large hail and damaging winds, but tornadoes will
also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Local storm report, May 10, 5:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             19 NW SAINT FRANCIS     39.98N 102.02W
05/10/2023  E1.00 INCH       CHEYENNE           KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL.

&&
Local storm report, May 10, 5:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     5 S SELDEN              39.47N 100.57W
05/10/2023  M54 MPH          SHERIDAN           KS   MESONET

&&
Local storm report, May 10, 5:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          2 NW SELDEN             39.55N 100.59W
05/10/2023                   SHERIDAN           KS   PUBLIC

            TORNADO REPORTED 2W AND JUST NORTH OF
            SELDEN.

&&
Local storm report, May 10, 5:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND GST     5 S SELDEN              39.47N 100.57W
05/10/2023  M66 MPH          SHERIDAN           KS   MESONET

&&
Local storm report, May 10, 5:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     5 S SELDEN              39.47N 100.57W
05/10/2023  M67 MPH          SHERIDAN           KS   MESONET

&&
Local storm report, May 10, 5:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     5 S SELDEN              39.47N 100.57W
05/10/2023  M81 MPH          SHERIDAN           KS   MESONET

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:20 AM CDTSpecial Weather StatementGLDNorton25 min
May 10, 12:50 AM CDTSpecial Weather StatementGLDNorton25 min
May 10, 2:50 PM CDTSpecial Weather StatementGLDThomas25 min
May 10, 3:00 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas45 min
May 10, 3:16 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan44 min
May 10, 3:30 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
May 10, 3:50 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas55 min
May 10, 4:17 PM CDTFlash Flood WarningGLDThomas4 hr
May 10, 4:25 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Sherman50 min
May 10, 4:26 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace36 min
May 10, 4:33 PM CDTTornado WarningGLDGreeley, Wallace15 min
May 10, 4:41 PM CDTTornado WarningGLDDecatur, Rawlins19 min
May 10, 4:49 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne26 min
May 10, 5:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas39 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
May 10, 5:14 PM CDTTornado WarningGLDDecatur, Sheridan46 min
May 10, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDDecatur, Norton, Sheridan29 min
May 10, 6:00 PM CDTTornado WarningGLDDecatur, Norton19 min
May 10, 6:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton54 min
May 10, 6:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas60 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.